Florida, 2021

Rip Current in Florida, April 8, 2021

April 8, 2021 · NWS TAE · 1 event in 1 county or zone

There were 2 fatalities and 9 injuries due to rip currents. Beach flags were single red initially and changed to double red at 6 pm CT due to EMS being overwhelmed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

There were 2 fatalities and 9 injuries due to rip currents. Beach flags were single red initially and changed to double red at 6 pm CT due to EMS being overwhelmed. Both fatalities were citizen rescuers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 8, 1:46 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 8, 1:46 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
246 PM EDT Thu Apr 8 2021

...MARGINAL RISK FOR SEVERE THUNDERSTORMS ON FRIDAY AND SLIGHT
RISK FOR THUNDERSTORMS ON SATURDAY...

...HEAVY RAINFALL EXPECTED FOR FRIDAY AND SATURDAY...

.NEAR TERM [Through Friday]...

An apparent wake low developed this afternoon in the wake of a
decaying MCS resulting in frequent wind gusts over 30 mph and a
few gusts over 40 mph. These will diminish later today as the
remnant outflow boundary tracks further southeast. While there
could be isolated strong storms well offshore, the severe threat
has ended for today across most of the area and the Storm
Prediction Center (SPC) has paired back the marginal risk area.
That said, as winds back overnight, moisture advection will
increase off the Gulf of Mexico further destabilizing the
atmosphere. So we are actually expecting showers and storms to
redevelop overnight, but remain below severe limits. PoPs
overnight will range from 60 near the FL Panhandle coast to 20 or
less north of Albany and southeast of Perry. It will be a mild
night with lows in the lower to mid 60s. Some patchy fog is
possible.

On Friday, showers and storm are expected to increase in coverage
with daytime heating as the atmosphere continues to moisten and
destabilize in the presence of divergent flow aloft. The greatest
concentration of storms will be over the northwestern half of the
forecast area where PoPs are categorical. It is in these same
areas of Southwest GA, Southeast AL, and the FL Panhandle that the
best chance for severe storms will reside. The SPC has these
areas in a marginal risk for severe storms. Threats will include
hail, damaging winds, and possibly a few tornadoes. There will
also be an evolving flood threat as outlined in the hydro section
below.

.SHORT TERM [Friday Night Through Saturday Night]...

This period is expected to start with a lull from Friday's
earlier storms before convection picks up again during the day on
Saturday. At the upper levels, a ridge will build offshore to our
east as an upper level trough from the Central Great Plains will
be pushing east through the day on Saturday. A cold front
associated with the trough will be driving the MCS to the
Northeast Gulf Coast on Saturday. Strong divergence aloft,
favorable 250mb jet placement, and a strengthening low level jet
will support a large cluster of showers and thunderstorms pushing
into the area throughout the day. It still appears that this setup
is a high shear/low CAPE environment but, locations with higher
instability will depend on the location of the front. The SPC has
issued a Slight Risk for Severe Thunderstorms for Saturday with
the main threats including Tornadoes, Gusty Winds, and Small Hail.
PoPs are about 90 percent for the Tri-State region with lower
probabilities in the extreme SE Big Bend region with PoPs around
60 percent.

As the front is approaching, mid-level winds at 700mb will be
increasing from the southwest, pulling in a bounty of gulf
moisture. This will, again, increase the potential for heavy
rainfall and the Weather Prediction Center (WPC) has issued a
Slight Risk for Excessive Rainfall for Saturday. We can expect
about 1-3 inches of rain on Saturday, with isolated higher
amounts. Flash Flooding will be a risk for southern Alabama and
into the Florida panhandle with urban areas being the most
vulnerable to the flash flood risk.

Temperatures for this term will be in the low to mid 60s in the
mornings and high temperatures are expected to be in the upper 70s
to low 80s on Saturday.

.LONG TERM [Sunday Through Thursday]...

The MCS from Saturday is still in the region for Sunday. The
severe threat has decreased considerably but some heavy rain may
still linger through the day on Sunday. The cold front will push
through during the afternoon, clearing out the remaining showers
and leaving behind a drier airmass. An upper-level ridge will move
in for the beginning of the week, then around midweek, there will
be another chance for showers and thunderstorms ahead of our next
cold front.

High temperatures during this period are expected to be in the
upper 70s to low 80s. Low temperatures will be from the mid-upper
50s to low 60s.

&&

.AVIATION...
[Through 18Z Friday]

An apparent wake low has resulted in some very gusty winds across
the region this afternoon, with gusts observed at or above 40 mph
across some of our Florida observing stations. These winds should
slacken later in the day. Convection is forecast to refire
overnight with thunderstorm chances at all terminals. IFR ceilings
are also expected. Convective coverage will increase during the
daylight hours on Friday. Brief reductions in visibility will
occur in any storms.

&&

.MARINE...

Gusty winds will be likely for Thursday afternoon and into the
evening as the MCS along the Gulf continues to weaken. An
unsettled weather pattern is returning with showers and
thunderstorms expected Thursday through the weekend. The pressure
gradient tightens as a cold front approaches the area, which will
lead to at least cautionary conditions tonight through the
weekend.

&&

.FIRE WEATHER...

Onshore winds will continue to prevail across the region,
increasing in speed on Saturday. This will advect increasing
amounts of moisture into the region with high chances for wetting
rain, if not excessive rainfall amounts. Therefore, there are not
fire weather concerns at this time.

&&

.HYDROLOGY...

Though some model uncertainty remains, there is increasing
potential for a significant rain event across the region. Two
distinct waves are expected. The initial batch of rain on Friday
will set the stage for what could be a more widespread flood event
with Saturday's more dynamically-charged system.

It would appear from examination of the convective-allowing
models that the big question for Friday is whether storms will
initiate along a boundary across South Georgia and North Florida
during the early morning hours through late afternoon. In the
models that depict this scenario, 2 inches of rain is fairly
common with localized heavier amounts. While this is certainly not
enough to generate flash flooding or any riverine issues on its
own, it will create a more favorable environment for Saturday's
rainfall, which is when the bulk of the flash flood threat is
expected. Saturday's system will have a good amount of dynamical
forcing, convective instability, and high PW air to work with
across the region. This should lead to some pretty hefty rainfall
rates. Where there remains some uncertainty is with the speed at
which the system moves through the region. Based on the latest
model guidance, it appears than 2-4 inches of rain is certainly
possible, especially across South Alabama, the Florida Panhandle
and into extreme Southwest Georgia. This results in average storm
maximum amounts of 4-6 inches across the western half of our
region, with isolated maximum amounts near 8 inches possible.
Lower values are expected east of an Albany to Tallahassee line
where 2-4 inches is expected throughout the duration of the event.

In terms of impacts, Friday's event is not expected to present a
widespread flash flood threat. But by Saturday, a more widespread
heavy rain event will occur, suggesting flash flooding will be a
concern. As such, a flash flood watch may be issued on later
shifts, perhaps by early Friday morning. Areas most prone to flash
flooding in this will be urban areas of Southeast Alabama,
extreme Southwest Georgia, and the Florida Panhandle.

Riverine flooding will take time to develop, given the
anticipated rainfall distribution. The Choctawhatchee, Chipola,
Apalachicola, and Lower Flint could all experience minor flooding
in the days ahead. Rainfall amounts within these basins that
exceed 6 inches, could lead to lower end moderate flooding by next
week. Further east, the Ochlockonee River could reach minor
flooding should 4 inches of rain fall upstream of Leon County.
Other remaining basins in the region could rise into the action
category, but minor flooding is unlikely based on the latest
forecasts.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  78  65  76  66 /  50  60  30  80  50
Panama City   66  77  67  75  66 /  60  70  40  80  50
Dothan        65  78  65  72  63 /  40  80  50  80  40
Albany        63  78  63  74  64 /  20  80  40  80  40
Valdosta      62  81  62  80  65 /  40  60  30  70  50
Cross City    60  83  63  81  66 /  10  10  20  50  60
Apalachicola  66  75  67  74  67 /  40  50  30  80  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Wool
SHORT TERM...Montgomery
LONG TERM...Montgomery
AVIATION...Wool
MARINE...Montgomery
FIRE WEATHER...Wool
HYDROLOGY...Godsey

In the hours before

Local storm report, Apr 8, 12:09 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     NON-TSTM WND GST 1 ESE TYNDALL AFB       30.07N 85.57W
04/08/2021  M44 MPH          BAY                FL   AWOS

            AWOS STATION KPAM TYNDALL AFB.

&&
Special weather statement, Apr 8, 12:15 PM EST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
115 PM EDT Thu Apr 8 2021

FLZ012>019-026>029-034-112-114-115-118-127-128-134-081945-
Inland Bay-Calhoun-Inland Gulf-Inland Franklin-Gadsden-Leon-
Inland Jefferson-Madison-Liberty-Inland Wakulla-Inland Taylor-
Lafayette-Inland Dixie-Coastal Bay-Coastal Gulf-Coastal Franklin-
Coastal Jefferson-Coastal Wakulla-Coastal Taylor-Coastal Dixie-
Including the cities of Bennett, Econfina, Nixon, Youngstown,
Abe Springs, Blountstown, Clarksville, Durham, Frink, Marysville,
Scotts Ferry, Howard Creek, Dalkeith, Honeyville, Wewahitchka,
Beverly, Buck Siding, Fort Gadsden, Morgan Place, Littman,
Quincy, Quincy Airport, Santa Clara, Wetumpka, Chattahoochee,
Hardin Heights, Bradfordville, Capitola, Chaires,
Chaires Crossroads, Killearn Estates, Killearn Lakes,
Maclay State Gardens, Tallahassee, Alma, Capps, Casa Blanco,
Dills, Drifton, Festus, Jarrott, Monticello, Lovett, Cherry Lake,
Hanson, Hopewell, Madison, Pinetta, Sweetwater, Bethel,
Hilliardville, Wakulla Springs, Athena, Boyd, Bucell Junction,
Cabbage Grove, Carbur, Fenholloway, Perry, Midway, Buckville,
Cooks Hammock, Day, Mayo, Cross City, Cross City Airport, Hines,
Jonesboro, Old Town, Panama City, Callaway, Cairo, Lynn Haven,
Southport, Vicksburg, Magnolia Beach, Oak Grove, Odena,
Port St. Joe, White City, Beacon Hill, Overstreet,
Saint Joe Beach, Apalachicola, Apalachicola Airport, Bay City,
Tilton, Creels, Hays Place, High Bluff, Buckhorn, Medart,
Panacea, Sopchoppy, Port Leon, Saint Marks, Adams Beach,
Blue Springs, Cedar Island, Dekle Beach, Fish Creek,
Howell Place, Yellow Jacket, Horseshoe Beach, Jena,
Shired Island, and Suwannee
115 PM EDT Thu Apr 8 2021 /1215 PM CDT Thu Apr 8 2021/

...WIND GUSTS TO 40 MPH POSSIBLE OVER THE NEXT COUPLE OF HOURS...

A tight pressure gradient in the wake of a decaying band of
showers and thunderstorms will result in a brief period of gusty
winds across the Florida Panhandle and Big Bend, perhaps as high
as 40 to 45 mph. Winds of this strength can knock over trash cans
and patio furniture and snap small branches. They can also make
driving more difficult.
Local storm report, Apr 8, 12:17 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
117 PM EDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     NON-TSTM WND GST 2 SW KILLEARN ESTATES   30.49N 84.25W
04/08/2021  M43 MPH          LEON               FL   MESONET

            43 MPH WIND GUST AT NORTHEAST TALLAHASSEE
            WEATHERSTEM STATION.

&&

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, South Walton

When
April 8, 5:54 PM EST
Where
South Walton forecast zone
Deaths
2 direct, 0 indirect
Injuries
9 direct, 0 indirect
Reported by
Lifeguard
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

There were 2 fatalities and 9 injuries due to rip currents. Beach flags were single red initially and changed to double red at 6 pm CT due to EMS being overwhelmed. Both fatalities were citizen rescuers.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, South Walton2021-04-0821MaleIn WaterDirect
Rip Current, South Walton2021-04-0855MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943057.